Maine, 2017Hail and Damaging Winds in Maine, July 21, 2017
July 21, 2017 · NWS CAR · 8 events in 1 county or zone
Thunderstorms developed during the afternoon of the 21st in advance of an approaching cold front. producing damaging winds and large hail across portions of northern Maine.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon of the 21st in advance of an approaching cold front. Some of the storms became severe...producing damaging winds and large hail across portions of northern Maine. The thunderstorms persisted into the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 21, 11:30 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 11:30 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1230 PM EDT Fri Jul 21 2017
.SYNOPSIS...
A cold front will cross the area today. High pressure will
build across the region over the weekend. Low pressure will
approach on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1225pm update...No significant changes at this point.
Thunderstorms are now starting to form towards the eastern
border...and quite rapidly on recent scans. Small hail is
already indicated on a cell just east of Washington County.
Update 9:45 AM: Extended pops further south this afternoon as
well as the enhanced wording for small hail and gusty winds.
Also increased today's highs...especially in the southern half
of the forecast area where a few 90F readings are possible.
There is a pre-frontal trough that is currently in northern
zones. This trough has a lot of mid-level clouds and scattered
showers that will reduce temps. However, south of a line from
Greenville to Houlton, temperatures will be much higher. This is
also where the highest dew points will be found. The thermal
gradient lining up with the pre-frontal trough and the exit
region of a strong upper jet presents concern for a few strong
storms this afternoon. Shear is favorable and low-level lapse
rates will be steep. On the other hand, the best CAPE and mid-
level lapse rates will actually move east into New Brunswick
before peak heating. To be sure, the most conducive convective
environment this afternoon will be east of the forecast area,
but it's too close to dismiss the threat here.
The second feature that will cross the area with showers and a
few thunderstorms will be the actual cold front in the evening.
The showers and thunderstorms will be mostly in Aroostook
County. Behind this front, dew points will rapidly drop off
night and set us up for a much more comfortable day on Saturday.
Previous discussion...
A cold front will move across the region today. This will result
in showers and some scattered thunderstorms, especially across
the north today. Will mention gusty winds an small hail along
with the thunderstorms. Skies are expected to clear later
tonight as drier and cooler air moves into the region behind the
front. Temperatures will drop into the 50s in the north and near
60 south tonight.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Nwrly flow wl dominate the state on Sat as 1015mb sfc hipres builds
in fm Canada. Upr lvl low east of Hudson Bay wl keep gnrl troffiness
acrs the northeast thru the weekend. Dry wx and sunny skies expected
on Sat bfr next system mvs in fm the west. Sfc low currently ovr wrn
MT wl gradually shift east thru the end of the week. Sfc front wl
appch the region late Sat aftn but believe enuf dry air wl be in
place to prevent any showers fm dvlpng ovr the CWA. Pleasant day on
tap for Sat with highs in the l70s in the north to l80s in Downeast
and dwpts falling into the lwr 40s drg the aftn acrs the Crown of
Maine.
Hv backed off on pops for Sat ngt and Sun altho med range guidance
conts to disagree what eventually wl happen to low riding along
bndry. NAM has been most consistent with keeping sfc low and assoc
qpf south of even the waters btwn 06z and 12z Sun. GFS, EC and CMC
hv trended back and forth btwn throwing qpf into Downeast zones and
then keeping it south next model run. For time being have indicated
just isold showers mainly ovr coastal zones and outer islands late
Sat ngt. Latest EC also keeps CWA dry thru the day Sun which lends
credence to reducing pops for the entire weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Med range guidance differs on strength of sfc high for Sun night
with NAM bringing ridge axis down acrs CWA while GFS, EC and CMC
keeping it acrs wrn Quebec and allowing H5 trof to rmn further
to the north in srn Canada (GFS, EC, CMC) as opposed to NAM (nrn
OH). S/wv wl be flung fm H5 trof early in the week and keep chc
showers thru the middle of the week bfr s/wv ridging builds in
on Wed. Ridging quickly breaks down as next H5 trof appchs fm
James Bay area on Thu with renewed pcpn chcs thru the end of the
week.
Temps wl settle out blo normal thru the long term pd of the fcst.
Tue wl lkly be the coolest day of the week with cldy and showery
conds expected as upr lvl trof swings thru. Expect moderation in
temps thru the end of the week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Expect VFR conditions through tonight.
SHORT TERM: VFR conditions expected through the weekend as a
system moves well south of the state. Cannot rule out a brief
MVFR cig at BHB Sun morning but chances are becoming very low
with time. Restrictions lower Mon afternoon and continue into
Tue in scattered showers and low cigs.
&&
.MARINE...
NEAR TERM: Have initialized the winds with the NAM and will
reduce model wind speed by 20 percent due to cold sea surface
temperature. For Waves: Observations from both 44027 and 44005
showing long period swell from the southeast. The primary system
running around 2 feet/11 seconds. There is also a secondary very
long period group at around 1 foot/15 seconds. Expect long
period swell to persist through tonight. Wind wave will remain
well under 1 foot. Have initialized waves with the Nearshore
Wave Prediction System (NWPS) and will lower model heights by 1
foot to adjust for high bias.
SHORT TERM: Winds and seas will remain well below SCA levels
through the weekend.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
030.
MARINE...None.
&&
Near Term...Mignone/MCW
Short Term...Farrar
Long Term...Farrar
Aviation...Mignone/MCW/Farrar
Marine...Mignone/MCW/FarrarHazardous weather outlook, Jul 21, 2:25 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
325 AM EDT Fri Jul 21 2017
MEZ001>006-010-220730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
325 AM EDT Fri Jul 21 2017
This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine...Northern Maine and West
Central Maine.
.DAY ONE...Today and Tonight.
Thunderstorms are possible today, accompanied by gusty winds and
small hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015>017-031-032-220730-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
325 AM EDT Fri Jul 21 2017
This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Interior DownEast Maine and North Central Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-220730-
Coastal Hancock-Coastal Washington-
325 AM EDT Fri Jul 21 2017
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-220730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
325 AM EDT Fri Jul 21 2017
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 21, 12:36 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Caribou ME
136 PM EDT FRI JUL 21 2017
MEZ006-011-032-211800-
Southeast Aroostook-Central Penobscot-Northern Washington-
136 PM EDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND
SOUTHEASTERN AROOSTOOK COUNTIES...
At 135 PM EDT, a strong thunderstorm was located over Reed
Plantation, or 11 miles northwest of Danforth, moving east at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Danforth, Vanceboro, Haynesville, Wytopitlock, Reed Plantation,
Codyville Plantation, Weston, Reed, Orient, Macwahoc, Bancroft,
Glenwood, Lambert Lake, Eaton, Forest, Forest City and Brookton.
This includes US Highway 1 between Eaton and Orient.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4551 6747 4549 6749 4568 6830 4585 6819
4582 6777 4582 6779 4580 6781 4573 6778
4573 6781 4568 6781 4566 6772 4567 6772
4569 6773 4562 6767 4559 6756 4559 6750
4560 6745 4557 6742 4551 6742
TIME...MOT...LOC 1735Z 289DEG 13KT 4574 6808
BloomerThunderstorm Wind, Aroostook
- When
- July 21, 1:38 PM EST
- Where
- Aroostook County, 5.93 mi WSW of St Croix
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.290, -68.360
Trees were toppled along Route 11 by wind gusts estimated at 60 mph. The time is estimated.
Hail, Aroostook
- When
- July 21, 5:07 PM EST
- Where
- Aroostook County, Madawaska
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.350, -68.330
Hail, Aroostook
- When
- July 21, 5:10 PM EST
- Where
- Aroostook County, 0.84 mi SW of Guerette
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 47.120, -68.330
Hail, Aroostook
- When
- July 21, 5:20 PM EST
- Where
- Aroostook County, Stockholm
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.050, -68.130
Thunderstorm Wind, Aroostook
- When
- July 21, 5:30 PM EST
- Where
- Aroostook County, Allagash
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.080, -69.050
Several trees were toppled by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 21, 5:36 PM EST
- Where
- Aroostook County, St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.170, -68.920
Wind gusts were estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 21, 6:35 PM EST
- Where
- Aroostook County, Caribou
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.870, -68.020
Trees were toppled on Court Street and Hoover Avenue by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 21, 6:38 PM EST
- Where
- Aroostook County, 0.95 mi W of Campbell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.770, -67.990
A portion of the metal roof of a barn was torn from the building and a greenhouse was destroyed by wind gusts estimated at 60 mph. The time is estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714136, 714112, 714117, 714115, 714125, 714114, 714120, 714132.